Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Mixed-mean inequalities for subsets


Authors: Gangsong Leng, Lin Si and Qingsan Zhu
Journal: Proc. Amer. Math. Soc. 132 (2004), 2655-2660
MSC (2000): Primary 26A51; Secondary 26B25, 26D07
DOI: https://doi.org/10.1090/S0002-9939-04-07384-8
Published electronically: March 24, 2004
MathSciNet review: 2054791
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For $A\subset X=\{x_1,...,x_n ~\vert~x_i\geq 0, ~i=1,2,...,n\},$ let $a_A$ and $g_A$ denote the arithmetic mean and geometric mean of elements of $A$, respectively. It is proved that if $k$ is an integer in $(\frac{n}{2}, n]$, then

\begin{displaymath}\Big(\prod_{\vert A\vert=k\atop A\subset X}a_{A}\Big)^{\frac{... ...{1}{C_n^k}\Big(\sum_{\vert A\vert=k\atop A\subset X}g_{A}\Big),\end{displaymath}

with equality if and only if $x_1=...=x_n$. Furthermore, as a generalization of this inequality, a mixed power-mean inequality for subsets is established.


References [Enhancements On Off] (What's this?)

  • [1] E. F. Beckenbach and R. Bellman, Inequalities, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 30, Springer-Verlag, Berlin, 1961. MR 28:1266
  • [2] B. C. Carlson, R. K. Meany, and S. A. Nelson, An inequality of mixed arithmetic and geometric means, SIAM Review 13(2) (1971), 253-255.
  • [3] H. Z. Chuan, Note on the inequality of the arithmetic and geometric means, Pacific J. Math. 143(1) (1990), 43-46. MR 91b:26024
  • [4] G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, second edition, Cambridge University Press, Cambridge, 1952. MR 13:727e
  • [5] H. Kober, On the arithmetic and geometric means and on Hölder's inequality, Proc. Amer. Math. Soc. 9 (1958), 452-459. MR 20:88
  • [6] D. S. Mitrinovic, Analytic inequalities, Springer-Verlag, New York, 1970. MR 43:448
  • [7] D. S. Mitrinovic, J. E. Pecaric, and A. M. Fink, Classical and New Inequalities in Analysis, Kluwer, Dordrecht, 1993. MR 94c:00004

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 26A51, 26B25, 26D07

Retrieve articles in all journals with MSC (2000): 26A51, 26B25, 26D07


Additional Information

Gangsong Leng
Affiliation: Department of Mathematics, Shanghai University, Shanghai, 200436, People’s Republic of China
Email: gleng@mail.shu.edu.cn

Lin Si
Affiliation: Department of Mathematics, Shanghai University, Shanghai, 200436, People’s Republic of China
Email: silin_mail@sohu.com

Qingsan Zhu
Affiliation: School of Mathematical Sciences, Peking University, Beijing 100871, People’s Republic of China

DOI: https://doi.org/10.1090/S0002-9939-04-07384-8
Keywords: Mixed mean, power mean, Carlson inequality
Received by editor(s): May 15, 2003
Received by editor(s) in revised form: June 9, 2003
Published electronically: March 24, 2004
Additional Notes: This work was supported partly by the National Natural Sciences Foundation of China (10271071)
Communicated by: Carmen C. Chicone
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society